This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
Tax calculation will be finalised during checkout.
N. Alon: A non-linear lower bound for planar epsilon-nets, Discrete & Computational Geometry 47 2012, 235–244.
B. Aronov, E. Ezra and M. Sharir: Small-size ϵ-nets for axis-parallel rectangles and boxes, SIAM Journal on Computing 39 2010, 3248–3282.
N. Bus, S. Garg, N. H. Mustafa and S. Ray: Tighter estimates for ϵ-nets for disks, Computational Geometry: Theory and Applications 53 2016, 27–35.
T. M. Chan, E. Grant, J. Könemann and M. Sharpe: Weighted capacitated, priority, and geometric set cover via improved quasi-uniform sampling, in: Proceedings of the 23rd Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), 1576–1585, 2012.
B. Chazelle: A note on Haussler's packing lemma, 1992, See Section 5.3 from Geometric Discrepancy: An Illustrated Guide by J. Matoušek.
B. Chazelle: The Discrepancy Method: Randomness and Complexity, Cambridge University Press, 2000.
B. Chazelle and J. Friedman: A deterministic view of random sampling and its use in geometry, Combinatorica 10 1990, 229–249.
K. L. Clarkson and P. W. Shor: Application of random sampling in computational geometry, II, Discrete & Computational Geometry 4 1989, 387–421.
K. L. Clarkson and K. R. Varadarajan: Improved approximation algorithms for geometric set cover, Discrete & Computational Geometry 37 2007, 43–58.
K. Dutta, E. Ezra and A. Ghosh: Two proofs for shallow packings, in: Proceedings of the 31st Annual Symposium on Computational Geometry (SoCG), 96–110, 2015.
E. Ezra: A size-sensitive discrepancy bound for set systems of bounded primal shatter dimension, in: Proceedings of the 25th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), 1378–1388, 2014.
S. Har-Peled, H. Kaplan, M. Sharir and S. Smorodinsky: Epsilon-nets for halfspaces revisited, CoRR, abs/1410.3154, 2014.
S. Har-Peled and M. Sharir: Relative (p, ϵ)-approximations in geometry, Discrete & Computational Geometry 45 2011, 462–496.
D. Haussler: Sphere packing numbers for subsets of the boolean n-cube with bounded Vapnik-Chervonenkis dimension, Journal of Combinatorial Theory, Series A 69 1995, 217–232.
D. Haussler and E. Welzl: Epsilon-nets and simplex range queries, Discrete & Computational Geometry 2 1987, 127–151.
J. Komlós, J. Pach and G. Woeginger: Almost tight bounds for ϵ-nets, Discrete & Computational Geometry 7 1992, 163–173.
A. Kupavskii, N. H. Mustafa and J. Pach: New lower bounds for epsilon-nets, in: Proceedings of the 32nd International Symposium on Computational Geometry, SoCG 2016, 54:1–54:16, 2016.
J. Matoušek: On constants for cuttings in the plane, Discrete & Computational Geometry 20 1998, 427–448.
J. Matoušek: Geometric Discrepancy: An Illustrated Guide, Springer, 1999.
J. Matoušek: Lectures in Discrete Geometry, Springer, 2002.
J. Matoušek, R. Seidel and E. Welzl: How to net a lot with little: Small epsilonnets for disks and halfspaces, in: Proceedings of the 6th Annual ACM Symposium on Computational Geometry (SoCG), 16–22, 1990.
J. Matoušek: Reporting points in halfspaces, Computational Geometry: Theory and Applications 2 1992, 169–186.
J. Matoušek: Derandomization in Computational Geometry, Journal of Algorithms 20 1996, 545–580.
N. H. Mustafa: A simple proof of the shallow packing lemma, Discrete & Computational Geometry 55 2016, 739–743.
N. H. Mustafa and S. Ray: Near-optimal generalisations of a theorem of Macbeath, in: Proceedings of the 31st Symposium on Theoretical Aspects of Computer Science (STACS), 578–589, 2014.
J. Pach and P. K. Agarwal: Combinatorial Geometry, John Wiley & Sons, 1995.
J. Pach and G. Tardos: Tight lower bounds for the size of epsilon-nets, Journal of the AMS 26 2013, 645–658.
E. Pyrga and S. Ray: New existence proofs for ϵ-nets, in: Proceedings of the 24th Annual ACM Symposium on Computational Geometry (SoCG), 199–207, 2008.
N. Sauer: On the density of families of sets, Journal of Combinatorial Theory, Series A 13 1972, 145–147.
S. Shelah: A combinatorial problem, stability and order for models and theories in infinitary languages, Pacific Journal of Mathematics 41 1972, 247–261.
V. N. Vapnik and A. Y. Chervonenkis: On the uniform convergence of relative frequencies of events to their probabilities, Theory of Probability and its Applications 16 1971, 264–280.
K. R. Varadarajan: Epsilon nets and union complexity, in: Proceedings of the 25th Annual ACM Symposium on Computational Geometry (SoCG), 11–16, 2009.
K. R. Varadarajan: Weighted geometric set cover via quasi-uniform sampling, in: Proceedings of the 42nd Annual ACM Symposium on Theory of Computing (STOC), 641–648, 2010.
The work of Nabil H. Mustafa in this paper has been supported by the grant ANR SAGA (JCJC-14-CE25-0016-01).
Kunal Dutta and Arijit Ghosh are supported by the European Research Council under the Advanced Grant 339025 GUDHI (Algorithmic Foundations of Geometric Understanding in Higher Dimensions) and the Ramanujan Fellowship (No. SB/S2/RJN-064/2015) respectively. Part of this work was also done when Kunal Dutta and Arijit Ghosh were researchers in D1: Algorithms & Complexity, Max-Planck-Institute for Informatics, Germany, supported by the Indo-German Max Planck Center for Computer Science (IMPECS).
About this article
Cite this article
Mustafa, N.H., Dutta, K. & Ghosh, A. A Simple Proof of Optimal Epsilon Nets. Combinatorica 38, 1269–1277 (2018). https://doi.org/10.1007/s00493-017-3564-5
Mathematics Subject Classification (2010)